By Melissa Healy, Los Angeles Times/For the Booster Shots blog
2:02 AM EDT, May 18, 2011
Children taking stimulant medications to quell symptoms of attention deficit and hyperactivity disorder (ADHD) have a very low risk of suffering heart attack, stroke or sudden, unexplained death, and the probability that they will suffer such a crisis doesn't appear any higher than that of their peers who take no ADHD medications, says a new study from American Academy of Pediatrics.
That is good news for the 2.7 million American children between ages 4 and 17 -- two-thirds of those diagnosed with ADHD -- who take medication to improve their focus and self-control. But researchers who conducted one of the largest studies to date of ADHD medication's safety were cautious in offering sweeping reassurances: heart attacks, strokes and sudden unexplained death are so rare in all children that detecting a true hike in heart attack and stroke risks might require a study much larger than this very large study, they warned.
The latest study comes against the backdrop of continued debate over how children should be screened for heart troubles before taking stimulant medication. It was published Monday in the journal Pediatrics.
The study, which was funded by Pennsylvania-based Shire Pharmaceuticals (maker of Adderall and the newer Vyvanse, both stimulant medications, and Intuniv, a non-stimulant add-on medication recently approved for ADHD), reviewed the medical records of 241,417 children on ADHD medications of all kinds, comparing rates of ventricular arrhythmia, heart attack, stroke, sudden unexplained death and death due to any cause with those of a much larger group of peers not on medication. In fact, researchers were unable to confirm any cases of stroke or heart attack in the population of ADHD medication users -- certainly evidence that if they are at greater risk of such events than kids not on medication, such an increase would be very small.
Stimulant medications are known to raise most children's heart rates by three to eight beats per minute, and to raise diastolic and systolic blood pressure. Case reports of kids on ADHD medication going into ventricular arrhythmia or having heart attacks or strokes have raised concern. (As of 2007, the FDA's adverse events reporting system had listed 25 cases of sudden death in children taking ADHD medications.) But studies have been inconclusive. Possibly, only children with structural cardiac abnormalities or other serious heart problems -- rarely recognized early on -- are at higher risk, a possibility that would be difficult to demonstrate.
The American Heart Assn. concluded in 2008 that getting an electrocardiogram test is a "reasonable step to take" before putting a child on stimulant medication for ADHD. But the American Academy of Pediatrics concluded in August 2008 that such measures were "not warranted," adding that physicians should use "history and physical assessment" to determine a child's fitness for taking stimulant medication.
In November 2009, the Canadian Pediatric Society, the Canadian Cardiovascular Society and the Canadian Academy of Child and Adolescent Psychiatry stopped short of recommending that children who are candidates for stimulant medication undergo electrocardiogram testing or be seen by a cardiologist. But the organizations jointly recommended that before prescribing stimulant medication to a child with ADHD, a physician should conduct a thorough history and physical examination of a child in an effort to glean whether the child is at higher-than-usual risk of sudden cardiac death. Here is the groups' proposed checklist.
Dr. Lawrence Diller, author of the 1996 book "Running on Ritalin" and a just-published sequel, "Return to Ritalin," raises other concerns about the wide use of stimulant medication for children with ADHD in a recent Q&A with the Los Angeles Times. Read more: "Revisiting ADHD and Ritalin."
Copyright © 2015, Los Angeles Times